torsade de pointes

tor·sade de pointes

(tōr-sad' dĕ pwant'), This word, referring not to individual QRS complexes but to an overall pattern of variation in their form, is properly used in the singular, not the plural (torsades de pointes).
"Twisting of the points," a form of ventricular tachycardia nearly always due to medications and characterized by a long QT interval and a "short-long-short" sequence in the beat preceding its onset. The QRS complexes during this rhythm tend to show a series of complexes points up followed by complexes points down, often with a narrow waist between and no definite T waves; at one time referred to as "cardiac ballet."
[Fr. torsade, fringe, twist, or coil, + pointe, point or tip (euphonious for "wave burst")]

torsade de pointes

French, torsade–twist, Cardiology A form of polymorphic ventricular tachycardia with prolonged Q-T intervals initiated by a premature ventricular depolarization striking near the apex of a delayed T wave; torsades have irregular rates of 200-250/min with marked variability in amplitude and direction of a QRS wave that seems to twist around an isoelectric baseline; torsades may spontaneously resolve or evolve to ventricular tachyarrhythmia and may be nonspecific or due to drugs–eg, adrenergics, antihistamine, phenothiazine, procainamide, quinines, sotalol, and tricyclic antidepressants, electrolyte imbalance–eg, hypokalemia, hypomagnesemia, CNS hemorrhage or trauma, long Q-T wave syndrome, liquid diet, and underlying heart disease Management Isoproterenol.

tor·sade de pointes

(tōr-sahd' dĕ pwahnt')
Literally, "twisting of points," a form of ventricular tachycardia nearly always due to medications and characterized by a long QT interval and a "short-long-short" sequence in the beat preceding its onset. The QRS complexes during this rhythm tend to show a series of complexes points up followed by complexes points down, often with a narrow waist between.
[Fr. torsade, fringe, twist, or coil, + pointe, point or tip]

torsade de pointes

(tor-sad'de pwont')
A rapid, unstable form of ventricular tachycardia in which the QRS complexes appear to twist, or shift, electrical orientation around the isoelectric line of the electrocardiogram. It often occurs as a life-threatening effect of a medication (such as quinidine, amiodarone, or a tricyclic antidepressant) that prolongs the Q-T interval but may also complicate congenital long QT syndromes. Intravenous magnesium sulfate may be used to treat this arrhythmia.
Synonym: polymorphic ventricular tachycardia
References in periodicals archive ?
Prolongation of the QT interval may increase the risk of cardiac arrhythmias and is a biomarker for Torsade de Pointes, a sometimes fatal form of ventricular tachycardia.
The abnormalities - known as QT prolongation - makes people vulnerable to heart arrhythmias and to Torsade de Pointes, a rare speeding of the heart rhythm which can be fatal.
Because such dose-dependent changes in the electrical activity of the heart can lead to abnormal heart rhythms, including the potentially fatal Torsade de Pointes, and in the absence of evidence demonstrating that citalopram at doses higher than 40 mg per day is beneficial in the treatment of depression, the FDA determined that citalopram should no longer be used at doses above 40 mg per day and that it should not be used at all in patients with congenital long QT syndrome.
Torsade de pointes induced by systemic antifungal agents: lessons from a retrospective analysis of published case reports.
Commonly used noncardiac medications and risk factors can predispose to LQTS and subsequent life-threatening cardiac arrhythmias, as can bradycardia, which promotes torsade de pointes (TdP) in patients with LQTS.
Long QTc interval and torsade de pointes caused by fluconazole.
No evidence of thyroid or pulmonary fibrosis was observed with dronedarone and no Torsade de Pointes was reported during the six-month follow-up.
This leaves the person vulnerable to a very fast, abnormal heart rhythm, known as torsade de pointes.
Some patients become vulnerable to a very fast heart rhythm, known as torsade de pointes.
1-5] These disorders of repolarization are characterized by the electrocardiographic abnormalities of prolongation of the QT interval corrected for heart rate (QTc), relative bradycardia, T-wave abnormalities, and episodic ventricular tachyarrhythmias,[2] particularly torsade de pointes (Figure 1).
Cetirizine, fexofenadine, and loratadine do not cause these drug interactions, nor do they produce torsade de pointes, even at high doses; extensive data on acrivastine are not yet available, but it appears to lack this effect also.
Torsade de pointes remains a consideration in the use of sotalol, although limited published experience with this agent in pregnant women suggests that it is safe.